Affordable Access

Peripheral Edema Occurring during Treatment with Risperidone Combined with Citalopram

Case Reports in Medicine
Publication Date
  • Medicine


An 80-year-old female presented with symptoms of depression, worthlessness, hopelessness, loss of energy, insomnia, impatience, and forgetfulness associated with persecutory delusion that had begun about one year before her visit. She was diagnosed with major depression with psychotic signs and began treatment with risperidone (2 mg/night) and citalopram (20 mg/day). After 20 days, she returned and reported partial improvement in her symptoms, although she had developed severe swelling of the hands and feet. The results of liver and renal function tests and rheumatologic tests were found to be within normal limits. Risperidone was discontinued for a week, and the swelling resolved completely. Risperidone was then administered again, and the swelling returned so that the patient had to discontinue taking the drug. The reappearance of edema on rechallenge is strong evidence implicating risperidone as the cause of the swelling.

There are no comments yet on this publication. Be the first to share your thoughts.